Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

October 14, 2012Geary County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 14, 2012, 2:44 AM CDT for Geary County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2012, 2:44 AM CDT (07:44 UTC)
Expired
Oct 14, 2012, 3:15 AM CDT
In force
31 min
Issued by
NWS Topeka, KS

County Geary County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WWUS83 KTOP 140744
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT SUN OCT 14 2012

KSZ035-036-140815-
DICKINSON-GEARY-
244 AM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND
WESTERN GEARY COUNTIES...

THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE JUNCTION CITY AND GRANDVIEW PLAZA. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 287 AND 302 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3913 9690 3911 9685 3909 9685 3909 9681
      3900 9664 3885 9691 3906 9708
TIME...MOT...LOC 0743Z 315DEG 19KT 3902 9696

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 14, 12:06 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 14, 12:06 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1206 AM CDT SUN OCT 14 2012

...UPDATE TO AVIATION...

.DISCUSSION...

...SEVERE STORM CHANCES CONTINUE INTO THE EVENING HOURS ACROSS
THE AREA...

THIS AFTERNOON INTO SUNDAY...ONGOING CONVECTION EARLY THIS AFTERNOON
CONTINUES TO QUICKLY MOVE NORTHEAST OVER THE EASTERN HALF OF THE
CWA. WHILE THERE HAS BEEN A GRADUAL INCREASE IN COVERAGE AND SOME
ORGANIZATION...SEVERE WEATHER IN NOT ANTICIPATED AS THE ACTIVITY
CONTINUES TO PASS THROUGH A WORKED OVER ENVIRONMENT WITH MUCAPE LESS
THAN 1000 J/KG. ACROSS THE WESTERN CWA INTO CENTRAL KANSAS...BETTER
INSOLATION...THE LACK OF PRECIPITATION...AND CONTINUED MOISTURE
TRANSPORT AND INCREASING DEEP LAYER SHEAR HAS YIELDED MODEST
ATMOSPHERIC RECOVERY AND A FAVORABLE SEVERE WEATHER ENVIRONMENT
EARLY THIS AFTERNOON...WITH CAPE IN EXCESS OF 1500 J/KG AND
EFFECTIVE SHEAR IN EXCESS OF 50 KTS. SURFACE OBSERVATIONS AND
VISIBLE SATELLITE IMAGERY SHOW THE DRYLINE/PACIFIC COLD FRONT
MAKING EASTWARD PROGRESS...AND HIGH RESOLUTION CONVECTION RESOLVING
MODELS SUGGEST CONVECTIVE INITIATION WILL TAKE PLACE BETWEEN 20-21Z
ALONG THESE BOUNDARIES. RADAR AND SATELLITE ALSO SUGGEST ENHANCED CU
AND WEAK ECHOES INCREASING TO THE EAST AND SOUTH OF DDC WHICH MAY
INDICATE THE BEGINNING OF CI. ANTICIPATE CONVECTION TO RAPIDLY
DEVELOP AND MOVE NORTHEASTWARD TOWARDS THE WESTERN AND SOUTHWESTERN
PORTIONS OF THE CWA DURING THE MID/LATE AFTERNOON. ACTIVITY WILL
EVOLVE INTO A LINE AND MOVE ACROSS MUCH OF THE REMAINDER OF THE AREA
THROUGH THE EVENING HOURS. ATTM...THE PRIMARY SEVERE WEATHER THREATS
WILL BE STRAIGHT LINE WIND GUSTS...ALTHOUGH HAIL UP TO HALF DOLLARS
AND AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND
EARLY EVENING THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS.
THUNDERSTORMS WILL EXIT THE CWA SHORTLY AFTER 06Z...WITH SOME
SCATTERED SHOWERS POSSIBLE OVERNIGHT. SKIES WILL CLEAR BY MID
MORNING SUNDAY...WITH TEMPERATURES WARMING INTO THE 60S TO LOWER
70S. BLAIR

MONDAY UPPER FLOW BECOMES MORE ZONAL WITH BRIEF RETURN TO LEE TROF
OVER THE PLAINS AND WARMER TEMPERATURES THROUGH TUESDAY. HIGHS
SHOULD BE UPPER 70S NEAR 80 WITH LOWS IN THE 50S. NEXT FRONT
PASSES THROUGH ON WEDNESDAY AS LARGE UPPER TROF DROPS OUT OF
CANADA QUICKLY INTO THE PLAINS STATES. AFTER HIGHS NEAR 70 ON
WEDNESDAY AND A CHANCE FOR PRECIPITATION...THURSDAY INTO SATURDAY
FOLLOW WITH COOLER TEMPERATURES IN THE LOWER 60S AS COOL HIGH
PRESSURE CONTINUES ACROSS THE CENTRAL PLAINS. 67

&&

.AVIATION...

FOR 06Z TAFS...WILL CONTINUE TO SEE SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOP THROUGH THE OVERNIGHT PERIOD AS THE UPPER
LEVEL TROUGH ROTATES EASTWARD OVER THE REGION. CIGS AT TIMES COULD
DROP TO MVFR CONDITIONS WITH THIS ACTIVITY. SHORT TERM MODELS SHOW THE
COVERAGE OF PRECIPITATION INCREASING AS IT PROGRESSES EASTWARD
OVERNIGHT...WITH SHOWERS AND THUNDERSTORMS MOVING EAST INTO MISSOURI
BY 12Z/13Z. AS THE SURFACE LOW TRACKS OVER THE REGION...THE LIGHT
AND VARIABLE WINDS UNDER THE LOW WILL SHIFT TO OUT OF THE NORTHWEST
AND PERSIST OUT OF THE NORTHWEST THROUGH THE DAY ON SUNDAY. WITH A
TIGHT PRESSURE GRADIENT EXPECTED OVER THE AREA ON THE BACKSIDE OF
THE LOW...WINDS WILL BECOME GUSTY BY MID MORNING AND PERSIST THROUGH
THE AFTERNOON HOURS WITH GUSTS UPWARDS OF AROUND 25 MPH BEFORE
DIMINISHING BY SUNDAY EVENING.

ACH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 13, 8:47 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT SAT OCT 13 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-150200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
847 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST AND EAST
CENTRAL KANSAS THROUGH THE REMAINDER OF THE EVENING. THERE IS A
CHANCE OF ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH 3 AM SUNDAY.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT WIND GUSTS TO
50 MPH ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY
NIGHT ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Oct 13, 11:06 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 NE DELPHOS            39.31N 97.72W
10/13/2012  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

0522 PM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
10/13/2012                   OTTAWA             KS   LAW ENFORCEMENT

            SHERIFF REPORTED A POWER LINE DOWN FROM THE STRONG WINDS
            IN MINNEAPOLIS.

0523 PM     TSTM WND GST     SSE MINNEAPOLIS         39.12N 97.70W
10/13/2012  E65.00 MPH       OTTAWA             KS   TRAINED SPOTTER

0527 PM     HAIL             12 SSW CONCORDIA        39.41N 97.75W
10/13/2012  E1.00 INCH       CLOUD              KS   STORM CHASER

            DELAYED REPORT...STORM CHASER REPORTED 1.00 HAIL VIA
            SPOTTER NETWORK

0735 PM     TSTM WND DMG     FRANKFORT               39.71N 96.42W
10/13/2012                   MARSHALL           KS   TRAINED SPOTTER

            WIND GUST ESTIMATED 60 TO 70MPH. LARGE DIAMETER TREE
            BRANCHES DOWN IN FRANKFORT.

&&

ACH
Special weather statement, Oct 14, 2:11 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
211 AM CDT SUN OCT 14 2012

KSZ035-140745-
DICKINSON-
211 AM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON COUNTY...

THROUGH 245 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHERN DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ABILENE...MOONLIGHT...ENTERPRISE AND CHAPMAN. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 273 AND 286 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3914 9728 3914 9727 3893 9693 3878 9714
      3906 9736
TIME...MOT...LOC 0711Z 315DEG 19KT 3904 9726
Special weather statement, Oct 14, 2:44 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT SUN OCT 14 2012

KSZ035-036-140815-
DICKINSON-GEARY-
244 AM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND
WESTERN GEARY COUNTIES...

THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE JUNCTION CITY AND GRANDVIEW PLAZA. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 287 AND 302 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3913 9690 3911 9685 3909 9685 3909 9681
      3900 9664 3885 9691 3906 9708
TIME...MOT...LOC 0743Z 315DEG 19KT 3902 9696

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:29 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha31 min
Oct 13, 8:05 PM CDTSpecial Weather StatementTOPNemaha25 min
Oct 14, 2:11 AM CDTSpecial Weather StatementTOPDickinson34 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.